Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS State College, PA

August 16, 2003Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 2:49 PM EDT for Warren County, Pennsylvania. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 2:49 PM EDT (18:49 UTC)
Expired
Aug 16, 2003, 4:00 PM EDT
In force
71 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 161849
SVRCTP
PAC123-162000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF COLUMBUS TO
  25 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBUS AROUND 310 PM.
  LOTTSVILLE AROUND 315 PM.
  SPRING CREEK AROUND 325 PM.
  YOUNGSVILLE AROUND 330 PM.
  RUSSELL AROUND 335 PM.
  GRAND VALLEY AND WARREN AROUND 340 PM.

THE MAIN THREAT FROM THESE STORMS IS A DAMAGING WIND GUST. EXPECT 
GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND 
POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO 
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS 
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WIND GUSTS HAVE REACHED 70 MPH FROM THIS 
LINE OF SEVERE THUNDERSTORM ON THE LAKE ERIE SHORELINE. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4215 8018 4221 7974 4250 7960 4202 7893
          4166 7901 4164 7957

LA CORTE

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EDT SAT AUG 16 2003

WILL UPDATE ZONES TO ADD SVR THUNDERSTORM WATCH AND ENHANCE WORDING
OVER THE NORTHERN ZONES.

******************************************************************
CURRENT RADAR LOOP...AS WELL AS 09Z SREF DATA...SUGGESTS INCREASING
POPS TO LIKELY EVERYWHERE THIS AFTN. OTHERWISE...PREV FCST STILL ON
TRACK. S/WV PUSHES EAST OF THE AREA THIS AFTN...THEN COLD FRONT
MOVES SOUTHWARD FROM GRT LKS TONIGHT.

FITZGERALD

***************** PREVIOUS DISCUSSION BELOW *********************

LAST OF THE VERY MILD NIGHTS FOR AWHILE ACROSS THE CWA...WITH
THE CURRENT AREAS OF ALTO CU...AND SFC DEWPOINTS IN THE U60S TO
L70S...THE RESULT OF WEAK LLVL THETA-E ADVECTION FROM THE WEST.

LEFT EXIT REGION OF A RATHER STRONG 250 HPA JET (90 KT) WILL NOSE
INTO WRN PENN THIS AFTERNOON AND EVENING. COMBINED WITH SFC BASED
CAPES OF 1500-2000 J/KG...THIS DOMINANT UPPER LEVEL FEATURE SHOULD
LEAD TO NUMEROUS TSRA (LIKELY OCCURRING IN 2 OR MORE LINE SEGMENTS).
ONE LINE WILL LIKELY FORM ACROSS CENTRAL PENN (FROM KELM TO KUNV AND
KAOO) DURING THE EARLY AFTERNOON...WITH THE SECOND AND PERHAPS 3RD
SHORTER LINES OCCURRING WITH THE LAKE BREEZE/COLD FRONT...AND MAX
OROGRAPHIC LIFT ACROSS THE LAUREL HIGHLANDS. STRONGEST MID LEVEL
WIND FIELDS POINT TWD THE WESTERN MTNS FOR THE BEST CHANCE OF SVR
STORMS WITH DAMAGING WIND BEING THE MAIN THREAT.

POPS TDY RANGE FROM HIGH CHC  ACROSS THE SE...TO LIKELY (60-70 POPS)
OVER CENTRAL AND WRN PENN. SFC COLD FRONT SLIDING SE ACROSS THE
COMMONWEALTH OVERNIGHT WILL LEAD TO SCATTERED SHOWERS AND PERHAPS A
FEW RUMBLES OF THUNDER (MAINLY SOUTH WHERE BETTER LLVL CAPES WILL
BE).

FOR SUNDAY...ENOUGH LLVL MOISTURE WILL REMAIN BENEATH THE HIGHLY
AMPLIFIED UPPER TROUGH AXIS (-10 TO -12C 500 HPA TEMPS) CENTERED
OVER PENN TO BRING 20-30 POPS FOR MAINLY AFTERNOON SHRA/TSRA ACROSS
THE SRN HALF OF PENN. SFC DEWPOINTS DONT REALLY DROP OFF
SUBSTANTIALLY UNTIL LATER SUNDAY (NW)...AND SUNDAY NIGHT INTO MONDAY
ELSEWHERE.

FOR MONDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK...SHARP
POSITIVE TILT UPPER RIDGE WILL DRIFT ACROSS THE STATE...AND GIVE
CLEAR TO PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPS BASED ON ENSEMBLE
MOS.

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     85 68 83 62 / 50 50 30 10
WILLIAMSPORT   83 64 82 58 / 70 40 20 10
BRADFORD       76 57 75 52 / 70 40 20 10
JOHNSTOWN      77 60 75 55 / 70 50 20 10
ALTOONA        81 63 78 56 / 50 50 30 10
STATE COLLEGE  82 62 79 57 / 70 40 20 10
SELINSGROVE    84 66 82 60 / 50 50 30 10
LANCASTER      85 66 83 61 / 50 50 30 10
YORK           84 65 83 63 / 50 50 30 10

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SPS (SEVERE WEATHER OUTLOOK) CENTRAL AND WESTERN ZONES.

LAMBERT
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 9 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 11:19 AM EDT, 3 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-045-161945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 AM EDT SAT AUG 16 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA FROM THE NORTHWEST
LATE THIS AFTERNOON. AHEAD OF THE FRONT...VERY WARM AND HUMID AIR
WILL BE IN PLACE. THIS WILL HELP CREATE CONDITIONS FAVORABLE FOR
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING
HOURS ACROSS THE WESTERN AND CENTRAL MOUNTAINS. A FEW OF THESE
STORMS MAY BECOME LOCALLY SEVERE...WITH ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS
WILL BE ALONG...AND WEST OF LINE EXTENDING FROM COUDERSPORT TO STATE
COLLEGE TO BEDFORD.

THE FRONT WILL SLIDE THROUGH THE REGION AFTER DUSK...ENDING THE
THREAT OF SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KF
Special weather statement, Aug 16, 1:54 PM EDT, 55 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT SAT AUG 16 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLEARFIELD...ELK...MCKEAN...NORTHERN CLINTON...NORTHERN
LYCOMING...POTTER...SOUTHERN CLINTON...SOUTHERN LYCOMING...
SULLIVAN...TIOGA AND WARREN.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:12 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 16, 3:48 PM EDTSevere Thunderstorm WarningCTPSullivan72 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.